Hail, Woodbury
- When
- April 21, 8:42 PM CST to 8:43 PM CST
- Where
- Woodbury County, Lawton
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 42.480, -96.180
As a frontal zone dropped southward through the region, scattered thunderstorms developed along the boundary overnight as an upper level wave approached from the southwest. Wind profiles were weak, limiting storm organization and leading to short-duration of stronger updrafts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
As a frontal zone dropped southward through the region, scattered thunderstorms developed along the boundary overnight as an upper level wave approached from the southwest. Wind profiles were weak, limiting storm organization and leading to short-duration of stronger updrafts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 21, 5:46 PM CST, 2 hours 56 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 646 PM CDT Sun Apr 21 2019 .SHORT TERM...(This Evening through Monday) Issued at 309 PM CDT Sun Apr 21 2019 Front draped across the CWA this afternoon, roughly running from around Tracy, MN to Yankton, SD. Ahead of it, temperatures have once again warmed into the mid 70s to lower 80s with even healthy warming behind the boundary with plenty of upper 60s to lower 70s. Radar starting to pick up some echos moving across the SD/NE border but with cloud heights around 10 kft and soundings showing a pronounced dry layer, probably not much in the way of measurable precip at the surface at this point. By this evening/overnight, better forcing commences with the arrival of the main shortwave moving up from the southwest. This should lead to an expansion in coverage of showers and isolated thunderstorms, likely first across our northwest half of the forecast area and then spreading southeast with time. Soundings indicate a reasonable amount of elevated instability, upwards of around 1000 J/kg in some locations, and thus can't rule out a couple of stronger storms with hail the main threat. With fairly chaotic and meager wind profiles, and thus unimpressive wind shear, any marginally severe hail threat would likely be with the initial updraft and short lived in duration. As the boundary slowly sinks to the southeast overnight into early Monday, the decreasing thunder threat will do so as well. As with most convection, rainfall amounts/QPF is tough to nail down to much specifics. Overall area average looks to range from 0.25- 0.75 inches, although with PWATs running around 1 inch (or 90th percentile of climatology) and boundary parallel steering flow, could very well see a few amounts over 1 inch were the better coverage of storms line up. Surface low wanders into northern Iowa by Monday with enough overall forcing to allow for lingering showers into at least the morning hours. The threat for precipitation will wane from west to east thru the day. With the boundary comfortably thru the area, breezy northerly winds, and ample cloud cover, afternoon temperatures will be set back into the 50s for most. .LONG TERM...(Monday Night through Sunday) Issued at 309 PM CDT Sun Apr 21 2019 Tuesday and Wednesday: Quiet weather builds back under somewhat unorganized westerly flow aloft for the middle of the work week. Look for dry conditions with temperatures moderating from the 60s Tuesday into the upper 60s to mid 70s for Wednesday ahead of our next front. Wednesday night into Thursday: Previously mentioned front slides thru Wednesday evening/overnight with the latest guidance showing a little better disturbance on the nose of an upper level jet streak. This may lead to some additional shower activity, although with timing difference in the models, went with mainly slight level POPs for now. This front will set temperature back a few degrees for Thursday, with mainly mid 60s to perhaps lower 70s. Friday into the Weekend: Models continue to show some difference by the far extended portions of the forecast with either broad upper level ridging or fairly zonal flow depending on the model. Each individual model does signal periodic shots of mid level warm advection and nocturnal low level jets and thus will likely see some periods of shower and thunderstorm chances. With the previously mentioned difference, will stick with the blended guidance and refine these threats over time. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 645 PM CDT Sun Apr 21 2019 Scattered showers and a few weak thunderstorms will develop this evening into the overnight. Many locations will see rain overnight, but the rain will be more on-and-off in nature, rather than steady. Cloud ceilings will lower into the MVFR range overnight as the front moves through, with breezy winds gusting 20 to 30 kt, even overnight. Rain tapers off Monday morning, eventually exiting to the east of the region by late afternoon. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...Kalin LONG TERM...Kalin AVIATION...VandenBoogart
Hazardous Weather Outlook National Weather Service Sioux Falls SD 504 AM CDT Sun Apr 21 2019 IAZ002-003-014-022-MNZ071-072-080-081-089-090-097-098-SDZ038>040- 050-052>065-221015- Osceola-Dickinson-Clay-Buena Vista-Lincoln-Lyon-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- 504 AM CDT Sun Apr 21 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Showers and thunderstorms are expected to develop this evening and continue into the overnight. These storms are expected to remain below severe limits, but a strong storm or two may produce small hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001-012-013-020-021-031-032-NEZ013-014-SDZ066>071-221015- Lyon-Sioux-O'Brien-Plymouth-Cherokee-Woodbury-Ida-Dixon-Dakota- Turner-Lincoln-Bon Homme-Yankton-Clay-Union- 504 AM CDT Sun Apr 21 2019 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight Thunderstorms will be possible this evening. With the initial development of the storms, hail up to the size of quarters and an isolated wind gust to 50 mph will be possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible after 7 pm.
The Omaha radar (KOAX), 130 km away, was scanning. The volume nearest the first event began at 02:42 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840672, 840673, 840674.